Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 135, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2016, 1:56 PM EDT for 5 counties in South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 1:56 PM EDT (17:56 UTC)
- Expired
- Jul 15, 2016, 2:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:30 PM EDT | TSTM WND DMG | 8 S Kershaw, SC | ELECTRIC COOP REPORTS OUTAGES DUE TO THUNDERSTORM WINDS HWY 601 BETWEEN CAMDEN AND KERSHAW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1664 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326
WUUS52 KCAE 151756
SVRCAE
SCC025-055-061-079-085-151845-
/O.NEW.KCAE.SV.W.0135.160715T1756Z-160715T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
EAST CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTH CENTRAL CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
LEE COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 245 PM EDT
* AT 155 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
LUGOFF...OR 11 MILES SOUTH OF CAMDEN...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CAMDEN...BISHOPVILLE...LUGOFF...MCBEE...BETHUNE...REMBERT...
DALZELL AND STATEBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3395 8067 3412 8078 3461 8043 3461 8041
3441 8021 3436 8029 3432 8024 3434 8021
3437 8018 3436 8017 3432 8017 3423 8011
3420 8011 3416 8016 3411 8011
TIME...MOT...LOC 1755Z 243DEG 28KT 3410 8063
HAIL...<.75IN
WIND...60MPH
$$
LCV1 follow-up statement
434
WWUS52 KCAE 151818
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT FRI JUL 15 2016
SCC079-151827-
/O.CAN.KCAE.SV.W.0135.000000T0000Z-160715T1845Z/
RICHLAND SC-
218 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RICHLAND COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3400 8051 3425 8068 3461 8043 3461 8041
3441 8021 3436 8029 3432 8024 3434 8021
3437 8018 3436 8017 3432 8017 3423 8011
3420 8011 3416 8016 3411 8011
TIME...MOT...LOC 1817Z 243DEG 28KT 3418 8044
$$
SCC025-055-061-085-151845-
/O.CON.KCAE.SV.W.0135.000000T0000Z-160715T1845Z/
KERSHAW SC-CHESTERFIELD SC-LEE SC-SUMTER SC-
218 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN KERSHAW...SOUTH CENTRAL CHESTERFIELD...LEE AND
NORTHWESTERN SUMTER COUNTIES...
AT 217 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
BISHOPVILLE...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAMDEN...BISHOPVILLE...LUGOFF...MCBEE...BETHUNE...
REMBERT AND DALZELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3400 8051 3425 8068 3461 8043 3461 8041
3441 8021 3436 8029 3432 8024 3434 8021
3437 8018 3436 8017 3432 8017 3423 8011
3420 8011 3416 8016 3411 8011
TIME...MOT...LOC 1817Z 243DEG 28KT 3418 8044
HAIL...<.75IN
WIND...60MPH
$$
FWAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:27 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 15, 12:27 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1227 PM EDT FRI JUL 15 2016 .SYNOPSIS... A pressure ridge will extend westward from the Atlantic into the northern Gulf of Mexico through Saturday. North of the ridge a pressure trough will be in the forecast area. There will also be weak upper troughing over the area. The pattern supports an increased chance of thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Convergence into a weak surface trough plus an increase in moisture ahead of a weak upper trough supports thunderstorms. Convection has already begun to occur across the central Midlands. The NAM displayed the greatest QPF in the afternoon and GFS in the evening...but expect convection to continue this afternoon. SPC WRF and ARW had the greatest thunderstorm coverage in the evening. We followed the high- resolution models with the placement of highest pops. The NAM displayed surface- based LI's -6 to -7. The moderate instability supports a possibly of damaging wind with the thunderstorms. Leaned toward the higher maximum temperature guidance based on recent verification. Followed the guidance consensus for the low temperature forecast. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... Continued surface troughing plus weak upper troughing supports thunderstorms Saturday and Saturday night especially near the time of maximum heating. Followed the guidance consensus for the pop forecast. Instability may be moderate. The NAM displayed surface- based LI's -4 to -6. Damaging wind could possibly occur with the thunderstorms. Maximum temperatures will likely be lower compared to previous days because of deeper moisture in the area. The temperature guidance was close. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The GFS and ECMWF displayed surface ridging extending from the Atlantic into the Gulf of Mexico during much of the medium-range period. The models showed some troughing in the forecast area. The models indicated upper ridging early but troughing along the east coast by the middle of the week. The guidance consensus supported temperatures near normal with chance pops. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions generally expected through the 24-hr TAF period with restrictions possible in diurnal convection. Scattered diurnal convection has already begun and will need to adjust tafs for CAE/CUB as convection continues to develop this afternoon and evening. Winds will generally be out of the southwest through the TAF period at 5 knots or less overnight and picking up to around 5 to 10 kts after 15Z today. EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions in convection this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...77 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...77
Hazardous weather outlook, Jul 15, 3:41 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 341 AM EDT FRI JUL 15 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 341 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS SATURDAY AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 12:52 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1252 PM EDT FRI JUL 15 2016
SCZ015-016-151730-
CHESTERFIELD-LANCASTER-
1252 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER AND
NORTHWESTERN CHESTERFIELD COUNTIES...
AT 1252 PM EDT...A STRONG THUNDERSTORM WAS OVER PAGELAND...OR 15
MILES SOUTHEAST OF MONROE. THE STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PAGELAND AND MOUNT CROGHAN.
LAT...LON 3481 8046 3481 8024 3477 8019 3465 8045
3480 8057 3482 8054
TIME...MOT...LOC 1652Z 242DEG 1KT 3478 8042
AWPLocal storm report, Jul 15, 1:12 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 5 W ELGIN 34.17N 80.88W
07/15/2016 E0.75 INCH RICHLAND SC PUBLIC
DIME-SIZE HAIL ON PALMETTO PARK CIRCLE,
COLUMBIA, SC.
&&
DALocal storm report, Jul 15, 1:36 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
136 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM TSTM WND DMG 3 W ARCADIA LAKES 34.06N 81.01W
07/15/2016 RICHLAND SC LAW ENFORCEMENT
TREE IN ROADWAY 5715 KOON RD.
&&
DALocal storm report, Jul 15, 1:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM TSTM WND DMG 1 NNW DENTSVILLE 34.09N 80.96W
07/15/2016 RICHLAND SC LAW ENFORCEMENT
TREE IN ROADWAY SC277 X PARKLANE RD.
&&
DALocal storm report, Jul 15, 1:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
143 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM TSTM WND DMG 2 W ARCADIA LAKES 34.06N 80.99W
07/15/2016 RICHLAND SC LAW ENFORCEMENT
TREE IN ROADWAY SC 277 AND FONTAINE RD.
&&
DASpecial weather statement, Jul 15, 1:55 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
155 PM EDT FRI JUL 15 2016
SCZ035>037-041-151900-
BARNWELL-CALHOUN-ORANGEBURG-BAMBERG-
155 PM EDT FRI JUL 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ORANGEBURG...
CENTRAL CALHOUN...SOUTHEASTERN BARNWELL AND BAMBERG COUNTIES...
AT 155 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 14 MILES SOUTH OF GASTON TO NEAR BARNWELL...AND MOVING
EAST AT 20 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BARNWELL...BAMBERG...DENMARK...BROOKDALE...BLACKVILLE...
ST.
MATTHEWS...NORTH...HILDA...CAMERON...NEESES...NORWAY...ROWESVILLE...OLAR...
KLINE...CORDOVA...LIVINGSTON...COPE...GOVAN AND WILKINSON HEIGHTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3313 8142 3365 8113 3373 8064 3315 8092
3312 8121 3312 8124 3311 8126 3310 8132
3311 8136
TIME...MOT...LOC 1755Z 255DEG 17KT 3360 8109 3318 8133
FWAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:30 PM EDT | Special Weather Statement | CAE | Kershaw | 45 min |
| Jul 15, 12:44 PM EDT | Special Weather Statement | CAE | Richland | 46 min |
| Jul 15, 12:52 PM EDT | Special Weather Statement | CAE | Chesterfield | 38 min |
| Jul 15, 1:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland | 45 min |
| Jul 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 33 min |
| Jul 15, 1:20 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster, Lee | 40 min |
| Jul 15, 1:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 33 min |
| Jul 15, 1:55 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 65 min |
| Jul 15, 2:08 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 67 min |
| Jul 15, 2:11 PM EDT | Special Weather Statement | CAE | Clarendon | 49 min |
| Jul 15, 2:21 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 24 min |
| Jul 15, 2:49 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 26 min |
| Jul 15, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 31 min |
| Jul 15, 3:16 PM EDT | Special Weather Statement | CAE | Sumter | 59 min |
| Jul 15, 3:20 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 15, 3:46 PM EDT | Special Weather Statement | CAE | Clarendon | 29 min |
| Jul 15, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 49 min |
| Jul 15, 7:26 PM EDT | Special Weather Statement | CAE | Newberry | 49 min |
| Jul 15, 7:45 PM EDT | Special Weather Statement | CAE | Aiken, Lexington | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.